Limits...
Acute Generalized Exanthematous Pustulosis Induced by Erlotinib (Tarceva) with Superimposed Staphylococcus aureus Skin Infection in a Pancreatic Cancer Patient: A Case Report.

Liquete E, Ali S, Kammo R, Ali M, Alali F, Challa H, Fata F - Case Rep Oncol (2012)

Bottom Line: Erlotinib, a small-molecule EGFR tyrosine kinase inhibitor, has been approved by the FDA for patients with pancreatic cancer and non-small cell lung cancer.Skin rash is a well-known side effect related with all EGFR blocking agents.It has been suggested that rash could be used as a surrogate marker for response and possibly be associated with prolonged survival.

View Article: PubMed Central - PubMed

Affiliation: St. Joseph Mercy Oakland-Pontiac, Auburn Hills, Mich., USA.

ABSTRACT
Acute generalized exanthematous pustulosis (AGEP) is a rare acute reaction that is drug induced in 90% of the cases and characterized by a widespread, sterile pustular rash. Erlotinib, a small-molecule EGFR tyrosine kinase inhibitor, has been approved by the FDA for patients with pancreatic cancer and non-small cell lung cancer. Skin rash is a well-known side effect related with all EGFR blocking agents. It has been suggested that rash could be used as a surrogate marker for response and possibly be associated with prolonged survival. We report a case of rare presentation of AGEP involving an adverse effect of erlotinib. The commonly reported adverse effects of erlotinib are mild skin eruptions. However, our case describes the rare presentation of AGEP induced by erlotinib. The estimated incidence rate of AGEP is approximately 1-5 cases per million/year.

No MeSH data available.


Related in: MedlinePlus

Severe rash associated with erlotinib.
© Copyright Policy - open-access
Related In: Results  -  Collection

License 1 - License 2
getmorefigures.php?uid=PMC3376341&req=5

Figure 1: Severe rash associated with erlotinib.

Mentions: Our patient is a 63-year-old man with a past medical history of pancreatic adenocarcinoma with liver metastases. He was started on gemcitabine and Tarceva. Less than 1 week after the initiation of Tarceva, the patient developed papulopustular acneiform rash on his face (fig. 1). Over the following 3 weeks, the rash persisted despite dose adjustment of erlotinib. About 2 days prior to hospital admission, the pustular rash spread to the extremities (fig. 2). Erlotinib was withheld and IV steroids were given. Empiric antibiotics, vancomycin and meropenem, were started initially. Wound culture grew S. aureus, and nafcillin was started thereafter. A skin biopsy showed mild mixed inflammatory changes with prominent dermal hemorrhage suggestive of a drug eruption (fig. 3).


Acute Generalized Exanthematous Pustulosis Induced by Erlotinib (Tarceva) with Superimposed Staphylococcus aureus Skin Infection in a Pancreatic Cancer Patient: A Case Report.

Liquete E, Ali S, Kammo R, Ali M, Alali F, Challa H, Fata F - Case Rep Oncol (2012)

Severe rash associated with erlotinib.
© Copyright Policy - open-access
Related In: Results  -  Collection

License 1 - License 2
Show All Figures
getmorefigures.php?uid=PMC3376341&req=5

Figure 1: Severe rash associated with erlotinib.
Mentions: Our patient is a 63-year-old man with a past medical history of pancreatic adenocarcinoma with liver metastases. He was started on gemcitabine and Tarceva. Less than 1 week after the initiation of Tarceva, the patient developed papulopustular acneiform rash on his face (fig. 1). Over the following 3 weeks, the rash persisted despite dose adjustment of erlotinib. About 2 days prior to hospital admission, the pustular rash spread to the extremities (fig. 2). Erlotinib was withheld and IV steroids were given. Empiric antibiotics, vancomycin and meropenem, were started initially. Wound culture grew S. aureus, and nafcillin was started thereafter. A skin biopsy showed mild mixed inflammatory changes with prominent dermal hemorrhage suggestive of a drug eruption (fig. 3).

Bottom Line: Erlotinib, a small-molecule EGFR tyrosine kinase inhibitor, has been approved by the FDA for patients with pancreatic cancer and non-small cell lung cancer.Skin rash is a well-known side effect related with all EGFR blocking agents.It has been suggested that rash could be used as a surrogate marker for response and possibly be associated with prolonged survival.

View Article: PubMed Central - PubMed

Affiliation: St. Joseph Mercy Oakland-Pontiac, Auburn Hills, Mich., USA.

ABSTRACT
Acute generalized exanthematous pustulosis (AGEP) is a rare acute reaction that is drug induced in 90% of the cases and characterized by a widespread, sterile pustular rash. Erlotinib, a small-molecule EGFR tyrosine kinase inhibitor, has been approved by the FDA for patients with pancreatic cancer and non-small cell lung cancer. Skin rash is a well-known side effect related with all EGFR blocking agents. It has been suggested that rash could be used as a surrogate marker for response and possibly be associated with prolonged survival. We report a case of rare presentation of AGEP involving an adverse effect of erlotinib. The commonly reported adverse effects of erlotinib are mild skin eruptions. However, our case describes the rare presentation of AGEP induced by erlotinib. The estimated incidence rate of AGEP is approximately 1-5 cases per million/year.

No MeSH data available.


Related in: MedlinePlus